Alert archive / Maine / Storm Warnings in 2022

Storm Warning 1, NWS Gray, ME

January 13, 2022

NWS Gray, ME issued this storm warning at Jan 13, 2022, 3:07 PM EST. It took effect at Jan 14, 2022, 7:00 PM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2022, 3:07 PM EST (20:07 UTC)
In effect from
Jan 14, 2022, 7:00 PM EST
Expired
Jan 15, 2022, 6:52 AM EST
In force
12 hr
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this storm warning went out at Jan 13, 12:37 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 13, 12:37 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1237 PM EST Thu Jan 13 2022

.SYNOPSIS...
Relatively mild mid-winter temperatures are expected today with
much of NH and southern Maine rising above freezing. Low
pressure tracking well offshore in the Atlantic may brush the
Midcoast with some light snow on Friday. As the low strengthens
east of Cape Cod it will pull down a brutally cold Arctic air
mass out of Canada and into New England on Saturday. The next
low pressure system tracking out of the southern US will head
toward New England on Monday bringing a chance of significant
snowfall and perhaps some mixed precipitation.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1230 PM Update... Another quick update was made to tweak
temperatures, PoPs, and sky cover through the rest of the day.
The earlier light snow activity has mostly diminished across the
region with just a few lingering flurries remaining. The rest of
the afternoon will feature mostly cloudy skies but a peak or two
of sunshine will be possible, especially across southern areas.

Previously...930 AM Update... Quick update was made, mostly
focusing on PoPs for the next couple of hours. Radar and ground
observations continue to indicate that an area of light snow is
passing through NH and southwestern ME. While this snow is
rather light in intensity, cold road temperatures is allowing it
to stick quickly. As a result, localized slippery travel will
be possible for the next hour or two before this area of light
snow moves off to the east of the region. The rest of the
forecast thinking remains on track.

Previously... Update...Minor changes to reflect
latest observational trends. Snow showers are starting to move
into SWrn zones at this hour...as a weak S/WV trof moves across
the region. These are expected to remain very light as they
traverse the local area.

Previous discussion...Cyclonic flow and a weak S/WV trof
passing thru the first half of the day today will lead to
scattered snow showers. These will mainly be confined to the
mtns where some upslope enhancement will help generate more
cloud cover and lift. Overall not expecting much accumulation.

To the S of the mtns temps will be on the mild side for January.
Temps should make a run at 40 across Srn NH and coastal Wrn ME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Cloud cover and SW flow ahead of an approaching upstream trof
should keep temps warmer than normal for the overnight period.
Readings will generally fall slowly into the 20s and upper
teens. I cannot rule out some continued snow showers...but
overall I expect the coverage to be less than today with weaker
forcing.

Developing ocean storm will begin to dominate the local weather
Fri. Nly flow will start to increase and pull in some colder air
across the region. High temps are a little tricky...as the air
mass will be supportive of mild temps S of the mtns...but cold
air will be moving Swd quickly and may cut that warming off. I
tried to work in a non-diurnal trend to parts of the forecast
area...especially N...as that colder air moves Swd. Most of the
precip should remain offshore...but some light snow may be able
to sneak into the Midcoast near Penobscot Bay. Any accumulations
would be very light.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Strong low pressure moves northeastward well away from the
northern New England coastline Friday night and this will aid in
dragging southward an arctic air mass. Bitter cold air will
return Friday and persist through Saturday night. Wind chill
watches have been issued for areas that have the best chance of
experiencing wind chill values around or below -30F.

The next item of interest continues to be the potential storm
later Sunday night and Monday. In general, a good portion of the
00z deterministic suite as well as latest ensemble information
indicates another westward nudge to the low track. This means
an occluding low in the process of vertically stacking traveling
northward from the Mid Atlantic States to eastern Upstate NY
then eastward into northern New England. Additional weather
balloon launches will be starting in a day or two along with
the fact that the short wave trough energy will be over land in
the PAC NW today. With these additional data infused into
computer models, we'll see if this westward trend gains our
confidence or if an new eastward trend develops. At this time,
siding with a more west solution given strong ensemble support
makes sense at this time.

The 00z ECMWF, GFS, and Canadian deterministic runs are quite
close on track, timing of heaviest precipitation, and strength
of kinematics. A good portion of the latest ensemble suite is in
reasonable agreement with these deterministic runs, especially
for being a good 96 hours out as of this writing. Things can
obviously change, but let's say this good agreement eventually
comes to fruition. What does that mean for our forecast area?

Sunday early evening when one looks at the radar mosaic of the
eastern US, it's likely that a swath of very heavy precipitation
(thanks to atmospheric river emanating from the Gulf of Mexico)
will be located from western PA eastward to NJ then southward
into the DelMarVa region. As SFC low pressure continues to move
northward into PA, a southerly low level jet will form south of
New England, aiding in the shield of very heavy precipitation
to move northward and remain heavy, eventually getting into our
far southern zones late Sunday night. At this point we'll likely
see a laterally-translating NW-SE oriented band of very heavy
snow moving northward through north-central MA into southernmost
NH. This band would then rapidly move northward into the rest
of the NH and southern/central ME through midday, likely
producing snowfall rates on the order of 1-3"/hr.

However, given the  western track of the SFC low, southern and
coastal zones could warm above freezing allowing for a
transition to rain or mixed precipitation. It is much too early
to know the exact track here and how far inland warm air at the
SFC and aloft will penetrate. We usually hold onto subfreezing
SFC air in the interior (CAD) longer than modeled. During the
afternoon, mid and upper level dry slotting will likely shut off
the heavy precipitation. As currently modeled, this would be a
warning event for most. However, we did notice in some ensemble
data that while probabilities for greater than 6 inches of snow
has increased markedly over the last 24 hours, the probabilities
for 12+ has lowered a bit over the area. This is probably
related to the expected fast-moving nature of the heaviest
precipitation...ie...it may very well pound but not last longer
than 6-8 hours at any given location. We will continue to
monitor trends at this point while gradually raising PoPs for
late Sunday night and Monday along with gradually raising SFC
temperatures for the coastal plain and southern NH zones as
Monday progresses.

That's generally what we think the scenario looks like if the
consensus were to come to fruition. However, still 4 days to go
and changes may very well occur.

As far as winds go, this storm should it move as currently
modeled, could produce advisory level winds, especially at the
coast. We'll hone in on that over the next few cycles.

Thereafter, we currently do not see any big storms in the
offing for Tue-Wed.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term...Widespread VFR conditions expected thru Fri. Local
MVFR conditions are possible where upslope enhanced flow over
the mtns leads to lower CIGs. Some stray SHSN are possible with
local MVFR or lower conditions...but confidence at any one TAF
site is too low to include in the forecast. Mtns SHSN continue
to be a possibility into Fri when Nly flow starts to increase.
Ocean storm passes well out to sea and SN is most likely to
remain over the Gulf of ME...but I cannot rule out some -SN
moving into the RKD area.

Long Term...Should see mostly VFR conditions Friday night with
a chance of light snow on the Midcoast early. Expect a strong
north wind to develop Friday evening. Gusts to 30 kt are likely
through the night with winds diminishing on Saturday. The next
storm system brings snow and IFR conditions late Sunday night
Monday along with the potential for strong winds.

&&

.MARINE...
Short Term...Seas remain above 5 ft outside of the bays and so
SCA continues for the next few hours. Seas should diminish below
5 ft around sunrise. Winds and seas will remain below SCA
thresholds until Fri. Developing ocean storm will increase Nly
flow thru the day Fri. By early evening gale force gusts are
likely.

Long Term...Low pressure off of Cape Cod will strengthen and
turn north toward Nova Scotia Friday evening. As it does so, a
northerly pressure gradient over the Gulf of Maine will
strengthen just as it begins to pull in some much colder air.
The combination of the strong pressure gradient and good mixing
in the cold advection will lead to wind gusts possibly reaching
low-end storm force over a portion of the waters Friday night
into Saturday. These winds gradually slacken on Saturday and
especially Sunday as high pressure moves through. The next low
pressure system tracks near the New England coast on Monday with
another chance of Gale force winds possible depending on the
track.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Chill Watch from Friday evening through Saturday morning
     for MEZ007>009-012>014.
NH...Wind Chill Watch from Friday evening through Saturday morning
     for NHZ001>005-007.
MARINE...Gale Watch from Friday evening through late Friday night for
     ANZ153.
     Storm Watch from Friday evening through late Friday night for
     ANZ150>152-154.

&&

NEAR TERM...Tubbs
Hazardous weather outlook, Jan 13, 4:42 AM EST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
442 AM EST Thu Jan 13 2022

MEZ007>009-012>014-NHZ001>005-007-140945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Sullivan-
442 AM EST Thu Jan 13 2022

...WIND CHILL WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, central New Hampshire and northern
New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Watch.

The next storm is expected to impact the region Monday. While storm
track remains uncertain there is moderate confidence that a period of
moderate to heavy snowfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>028-033-NHZ006-008>015-140945-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Interior Cumberland Highlands-Southern Carroll-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
442 AM EST Thu Jan 13 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another arctic blast is expected Friday night into Saturday as cold
air moves into the area on a gusty north wind. The combination of
very cold temperatures and gusty winds will lead to dangerously cold
wind chill values that may reach or exceed Wind Chill Advisory levels
Friday night and Saturday.

The next storm is expected to impact the region Monday. While storm
track remains uncertain there is moderate confidence that a period of
moderate to heavy snowfall is possible, especially for more interior
areas. Strong easterly wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-140945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
442 AM EST Thu Jan 13 2022

...STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

The next storm system tracks near the New England on Monday,
potentially bringing another round of gale or storm conditions
depending on the track.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-140945-
Casco Bay-
442 AM EST Thu Jan 13 2022

...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

The next storm system tracks near the New England on Monday,
potentially bringing another round of gale or storm conditions
depending on the track.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:47 AM ESTWind Chill WatchGYXFranklin, Oxford, Somerset11 hr
Jan 13, 3:03 PM ESTWind Chill WarningGYXFranklin, Oxford, Somerset45 hr
Jan 13, 3:03 PM ESTWind Chill AdvisoryGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more45 hr
Jan 13, 3:07 PM ESTGale WarningGYX48 hr

Nearby

Storm Warnings in Maine, 2022Every storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.